Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Having hives. Taken Solumedrol, Benadryl and Pepcid. High WBC levels and low Vitamin D. Suggestions?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 301 Questions
I have had hives for the pass three weeks and have seen three doctors including an emergency room visit that required IV Solumedrol, Benadryl and Pepcid. This was given after being off prednisone for one day. I have ruled out food allergies. I do remember eating mushrooms prior to this episode. I also had false fingernails on which I though contributed to my hands itching. Could a fungal infection be the cause? All labs came back negative other than WBCs 11.4 and Vitamin D extremely low.
Posted Tue, 24 Apr 2012 in Skin Hair and Nails
Answered by Dr. Rohit Batra 2 hours later

Thanks for your query.

Hives or urticaria can result due to various factors.
Drug allergy, food allergy, Inhalants and infections are the major reasons for causing allergy.

One needs to figure out what causes the symptoms, a careful record of multiple episode can help in most cases to come to a censensus for the allergy.
In case you are unable to figure out the causative allergen, an allergy panel test needs to be carried out.

Prednisone - a steroid suppresses the immunity and can't be taken for long because of the side effects related to long term steroids.

Sometimes when the cause of the allergy can't be ascertained or normal antihistaminics don't help, we consider moving on to steroid sparing immunosuppressents like Methotrexate etc.

A consultation with dermatologist on a regular basis, patience and religious adherence to treatment plan will help in controlling even the rarest of allergies.

I hope, this answers your query. Please accept my answer in case you have no follow up queries.


Above answer was peer-reviewed by
Follow-up: Having hives. Taken Solumedrol, Benadryl and Pepcid. High WBC levels and low Vitamin D. Suggestions? 11 hours later
Thank you,

My older sister appeared to have the same problem. Prior to this she had a pituitary tumor and put on bromocryptine, progesterone for lack of menstruation and HCTZ for HPN. After she developed the hives and and was was prescribed the Methotrexate for indications of Lupus or RA. She took this medication for years (15) before a NP and Doctor, she visited at a clinic, had taken her off because they had seen no definitive results for presumed diagnosis once reading her medical records. Her pituitary tumor had gone away. She still continues to take the Prednisone though and it has been 20 years. She cannot go without it without suffering from severe pain and swelling.

I mention my sister because I to have had the mirena IUD which has progesterone. When I first received it (3 years ago). I noticed allergy like symptoms, such as; increased sinus drainage and lump in my throat, borderline HPN, and weight gain. My GYN did not suspect an allergy to it. Could I be allergic to the progesterone?

It is also interesting that I just received an e-mail from a friend of mine stating that she had midlife hives and was placed on HCTZ regimen which seemed to work. Have you ever heard of such? My blood pressure has be running high.

The last doctor I had gone to was an allergist/immunologist and he continues the regimen of prednisone prescribed from previous doctor and allegra and benadryl until I have my test results returned. He did not do a skin allergy test because he suspects these three: Thyroid problems, Lupus or RA. His reasoning is because I am still having hives with the high doses of prednisones and antihistamines. Once I have finished my last dose of prednisone he is going to stop it. I've watched my diet closely and there has been no change with eliminating foods.

I am asking these questions because I do not want to go through the same things my sister has gone through. It seemed as though her doctors continued to use medications to mask the problem instead of looking for the cause. Twenty years later she is still fighting to get off of prednisone and now has hyperglycemia an controlled HPN. Her case has been a mystery to all of her doctors.

Ultimately the questions are: could I be allergic to added doses of [progesterone? Could I have midlife hives?

Thank you,
Answered by Dr. Rohit Batra 5 hours later

Thanks for your follow up query.

Autoimmune diseases like RA, Lupus runs in familes and if your sister had one, you should also get it investigated.

An IUD can itself cause an allergic reaction, being a foreign body. A dose of progesterone also can produce an allergic reaction. Hives is not uncommon during middle age.

A detailed investigation and regular follow up are required in a tricky case like yours. A single consult or opinion may go futile. A series of examination by a Allergist / Dermatologist can help and bring right treatment for complete resolution.

We try to keep steroids dosage to minimum and immuno suppressents like methotrexate are preferred because of their comparative risk free profile.


Dr.Rohit Batra.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,   ,  

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor